Tennessee, 2013

Flooding and Heavy Rain in Tennessee, January 30 to 31, 2013

January 30 to 31, 2013 · NWS MRX · 14 events in 9 counties and zones

Heavy rain returned to the region. Though not as heavy as the event of the 15th-16th, the very wet soils enabled this event to produce widespread flooding as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Heavy rain returned to the region. Though not as heavy as the event of the 15th-16th, the very wet soils enabled this event to produce widespread flooding as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 30, 5:32 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Jan 30, 5:32 AM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
632 AM EST WED JAN 30 2013

.AVIATION...
STRONG GUSTY WINDS ALOFT WILL TRANSLATE TO THE SURFACE THIS
MORNING...CREATING VERY BREEZY/GUSTY CONDITIONS THROUGHOUT THE DAY.
A LINE OF TSRA WILL ADVANCE INTO THE REGION FROM WEST TO EAST THIS
MORNING....BEFORE MOVING OUT OF THE AREA BY EARLY AFTERNOON. IFR
CONDITIONS WITH LOCALIZED STRONG WIND GUSTS ARE EXPECTED AS THIS
LINE PASSES THROUGH EACH TERMINAL. A RETURN TO VFR CONDITIONS IS
EXPECTED IN WAKE OF THE STORMS BY THE AFTERNOON...BUT GUSTY
WESTERLY WINDS WILL PERSIST THIS EVENING AND OVERNIGHT.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

     WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: ANDERSON...BRADLEY...GRAINGER...HAMBLEN...HANCOCK...
     HAWKINS...JEFFERSON...KNOX...LOUDON...MCMINN...MEIGS...NW
     BLOUNT...NORTH SEVIER...NORTHWEST CARTER...NORTHWEST
     COCKE...NORTHWEST GREENE...NORTHWEST MONROE...ROANE...
     SULLIVAN...UNION...WASHINGTON TN...WEST POLK.

     WIND ADVISORY UNTIL 10 PM EST /9 PM CST/ THIS EVENING FOR THE
     FOLLOWING ZONES: BLEDSOE...CAMPBELL...CLAIBORNE...
     HAMILTON...MARION...MORGAN...RHEA...SCOTT TN...SEQUATCHIE.

VA...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: RUSSELL...WASHINGTON.

     WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: SCOTT.

     WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: LEE...WISE.

&&

AMP
Hazardous weather outlook, Jan 30, 3:38 AM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
438 AM EST WED JAN 30 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-310945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
438 AM EST WED JAN 30 2013 /338 AM CST WED JAN 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

STRONG AND DAMAGING WINDS ARE EXPECTED TODAY AHEAD OF A STRONG COLD
FRONT. STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST NORTHEAST
ACROSS THE CUMBERLAND PLATEAU AND SEQUATCHIE VALLEY THIS MORNING...
AND PROGRESS EASTWARD THROUGH THE VALLEY COUNTIES AND INTO THE
SOUTHERN APPALACHIANS BY THIS AFTERNOON.

DAMAGING WINDS IN EXCESS OF 60 MPH AND ISOLATED TORNADOES ARE THE
MAIN THREATS WITH THESE STORMS. A TORNADO WATCH AND WARNINGS MAY BE
REQUIRED FOR THE FORECAST AREA LATER THIS MORNING.

FOR MORE INFORMATION...PLEASE ALSO SEE OUR HIGH WIND WARNING AND
WIND ADVISORY PRODUCT.

MUCH COLDER AIR FLOWS INTO THE REGION TONIGHT WITH A CHANCE OF A
LIGHT SNOW ACCUMULATION ACROSS THE HIGHER ELEVATIONS OF
SOUTHWESTERN VIRGINIA...AND NORTHEAST TENNESSEE INCLUDING THE SMOKY
MOUNTAINS. SNOWFALL ACCUMULATIONS OF UP TO 2 INCHES COULD OCCUR IN
THESE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A WEAK FAST MOVING SYSTEM MAY BRING SOME LIGHT SNOW MAINLY TO THE
NORTHERN HALF OF EAST TENNESSEE AND SOUTHWESTERN VIRGINIA THURSDAY
NIGHT...WITH SOME MINOR SNOW ACCUMULATIONS POSSIBLE IN THE HIGHER
ELEVATIONS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FROM FRIDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS MORNING AND AFTERNOON.

TG

In the hours before

Local storm report, Jan 30, 7:30 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
830 AM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     NON-TSTM WND DMG 10 NW LA FOLLETTE       36.48N 84.25W
01/30/2013                   CAMPBELL           TN   911 CALL CENTER

            1 TREE DOWN ALONG HWY 297.

0815 AM     TSTM WND DMG     3 SE LA FOLLETTE        36.34N 84.09W
01/30/2013                   CAMPBELL           TN   911 CALL CENTER

            TREE DOWN ON LONG HOLLOW ROAD.

&&
Local storm report, Jan 30, 7:42 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
842 AM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     TSTM WND DMG     JASPER                  35.06N 85.63W
01/30/2013                   MARION             TN   911 CALL CENTER

            1 TREE DOWN.

&&
Local storm report, Jan 30, 7:44 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
844 AM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     TSTM WND DMG     2 S DUNLAP              35.34N 85.39W
01/30/2013                   SEQUATCHIE         TN   911 CALL CENTER

            2 TREES DOWN.

&&
Special weather statement, Jan 30, 8:07 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
907 AM EST WED JAN 30 2013

TNZ068-071>073-085>087-100>102-301500-
BLOUNT SMOKY MOUNTAINS TN-BRADLEY TN-EAST POLK TN-LOUDON TN-MCMINN
TN-NORTH SEVIER TN-NORTHWEST MONROE TN-NW BLOUNT TN-SOUTHEAST MONROE
TN-WEST POLK TN-
907 AM EST WED JAN 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR POLK...BLOUNT...EXTREME WESTERN
SEVIER...MONROE...MCMINN...BRADLEY AND LOUDON COUNTIES UNTIL 1000 AM
EST...

AT 906 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF
CLINTON TO CHATTANOOGA...AND MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...LOUDON...LENOIR
CITY...SWEETWATER...ATHENS...CLEVELAND...MADISONVILLE...ALCOA...
MARYVILLE...BENTON...CHARLESTON...ETOWAH...EAGLETON VILLAGE...MURRAY
STORE...HILLSVIEW...CLEAR WATER...PHILADELPHIA...MCDONALD...FLINT
SPRINGS...HOPEWELL AND NIOTA.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DH
Special weather statement, Jan 30, 8:24 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
924 AM EST WED JAN 30 2013

TNZ067>069-071-073-084>086-301530-
KNOX TN-LOUDON TN-MCMINN TN-MEIGS TN-NORTH SEVIER TN-NORTHWEST MONROE
TN-NW BLOUNT TN-ROANE TN-
924 AM EST WED JAN 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER...MONROE...
MEIGS...MCMINN...KNOX...LOUDON AND ROANE COUNTIES UNTIL 1030 AM
EST...

AT 924 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SWEETWATER...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LOUDON...LENOIR
CITY...MARYVILLE...ALCOA...KNOXVILLE...FARRAGUT...EAGLETON VILLAGE...
PAINT ROCK...PHILADELPHIA...GREENBACK...FRIENDSVILLE...CLOVER HILL...
KARNS...BEARDEN...WILDWOOD...POWELL...LAKE FOREST...SEYMOUR...HALLS
AND KIMBERLIN HEIGHTS.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN QUARTER SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

DH
Local storm report, Jan 30, 8:29 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
929 AM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     TSTM WND DMG     SODDY-DAISY             35.26N 85.17W
01/30/2013                   HAMILTON           TN   911 CALL CENTER

            2 TREES DOWN.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 flood, 1 heavy rain. Local standard time, as filed.

Flood, Bledsoe

When
January 30, 8:30 AM CST to 12:00 PM CST
Where
Bledsoe County, 1.5 mi NW of Pikeville to 1.5 mi SW of Pikeville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.615, -85.219

Roads closed due to water.

Flood, Union

When
January 30, 1:05 PM EST to 4:00 PM EST
Where
Union County, 1 mi NW of Maynardville to 1 mi SW of Maynardville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.260, -83.813

Some creeks out of banks. Some street flooding.

Heavy Rain, Sevier

When
January 30, 1:23 PM EST to 2:23 PM EST
Where
Sevier County, 1.5 mi ESE of Sevierville to 0.5 mi SE of Sevierville
Reported by
Trained Spotter
Coordinates
35.862, -83.545

Water ponding on roadways in areas.

Flood, Sevier

When
January 30, 1:25 PM EST to 5:00 PM EST
Where
Sevier County, 1 mi NW of Kodak to 1 mi SW of Kodak
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.980, -83.633

Minor flooding of streets.

Flood, Hamilton

When
January 30, 1:30 PM EST to 5:00 PM EST
Where
Hamilton County, 2 mi ENE of Chattanooga Arpt to 2.2 mi ENE of Chattanooga Arpt
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
35.041, -85.167

Several homes and businesses were flooded at a low intersection of Hickory Valley Road and McCutcheon Road.

Flood, Hamilton

When
January 30, 2:00 PM EST to 6:00 PM EST
Where
Hamilton County, 3 mi NW of Chattanooga to 3 mi SW of Chattanooga
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
35.081, -85.317

Numerous roads closed across the county.

Flood, Blount

When
January 30, 8:00 PM EST to 11:00 PM EST
Where
Blount County, 1.32 mi ENE of Townsend to 2 mi NNE of Townsend
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
35.680, -83.750

Bridge washout on Carrs Creek Road. Low area of Old Walland Hwy along the river had two feet of water on it.

Flood, Blount

When
January 30, 8:00 PM EST to 11:00 PM EST
Where
Blount County, 2 mi NW of Maryville to 2 mi SW of Maryville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.770, -83.995

Several roads closed across the county.

Flood, Claiborne

When
January 30, 8:00 PM EST to 11:00 PM EST
Where
Claiborne County, 2 mi NW of Tazewell to 2 mi SW of Tazewell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.471, -83.596

Five road closures in the county.

Flood, Jefferson

When
January 30, 8:00 PM EST to 11:00 PM EST
Where
Jefferson County, 2 mi SE of Jefferson City to 1 mi WSW of Jefferson City
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.099, -83.455

Twelve county roads are closed. Hwy 341 and Hwy 139 are impassable in places.

Flood, Loudon

When
January 30, 8:00 PM EST to 11:00 PM EST
Where
Loudon County, Lenoir City to 2 mi NW of Lenoir City
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.780, -84.270

Numerous secondary roads flooded.

Flood, Sevier

When
January 30, 8:00 PM EST to 11:00 PM EST
Where
Sevier County, 1 mi NW of Gatlinburg to 1 mi SSW of Gatlinburg
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.730, -83.533

Landslide covered one lane of the Parkway.

Flood, Sevier

When
January 30, 8:00 PM EST to 11:00 PM EST
Where
Sevier County, 1 mi NW of Sevierville to 2 mi SSW of Sevierville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.880, -83.583

Nine roads closed across the county due to water.

Flood, Greene

When
January 30, 11:59 PM EST to January 31, 3:00 AM EST
Where
Greene County, 5 mi NW of Greeneville to 5 mi SW of Greeneville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.221, -82.893

Over two dozen roads closed across the county. Two water rescues on Roaring Fork Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429631, 429638, 429644, 429645, 429647, 429648, 429649, 429650, 429651, 429652, 429653, 429654, 429655, 429657.